CSN Login
Members Online: 5

casodex side effects

tonybuxton
Posts: 78
Joined: May 2012

As previously posted my Doctor put me on casodex 50mg daily because I have a "recurrence" after IMRT. I was to try this medicine for one month and see if my PSA went down.  After about a week of taking casodex I started terrible stomach pains, diahrea and nausea. So I have to stop taking it. It seems not only HT but now this medicine badly effects me. I really can not think why. I was prepared for some side effects but not as severe as I experienced. At age nearly 83 and still suffering the side effects of HT two years ago I fear that such bad side effects could cause some really bad deterioration in my health or trigger another heart attack.

Since the three specialists that I saw gave only 50% chance of lowering my PSA and they all recommended orchietomy if the casodex fails it seems that this is now the course that I have to take.  I am not quite sure what a recurrence means because I was told that my IMRT was sucessful having brought my PSA down from 40 to 0.1 and I expected it would take at least 5 years to rise again.

The doctor explained that there are three types of reccurence but I do not know which one I have.  But presumably the surgical castration will be effective for which ever type I have? I have no symptoms at all and  it is unlikely to to have spread much in such a short time. But I do know that ading casoex to orchectomy gives a more favourable out but since now this is ot possible it seeems that orchiectony is the last uption left for me.

Any comments would be appreciated

 

VascodaGama's picture
VascodaGama
Posts: 1567
Joined: Nov 2010

Tony

Maybe no treatment at all is better for you. You are asymptomatic and that is better than the symptoms from the side effects. In any case read my post under ;
http://csn.cancer.org/node/265778#comment-1427727

Best

VG

tonybuxton
Posts: 78
Joined: May 2012

VG

I eally do not know what to do. I already have lost a lot of muscle and I am still weak from previous HT.

I believe one of the side effects of orchiectomy is muscle loss.

Should I wait until I have symptoms before having orchiectomy?  Are my PSA results reliable?

My PSA went down to below 0.1 after radiation and I thought that this was good and I could expect at least 5 years  disease free. But it is now only two years sinfce I had IMRT. My gleason score after TURP was 3+4 . 

best regards

Tony

hopeful and opt...
Posts: 1332
Joined: Apr 2009

Is bilateral orchiectomy for metastatic prostate cancer treatment associated with high cardiovascular risk? - Abstract

Cardiovascular disease is one of the most common causes of death worldwide and the most usual in the western populations.

Although it affects both sexes, it is more frequent in males in whom it shortens the average life expectancy. This difference has been attributed to the negative effects of testosterone; however, recent research showed that this hormone may have protective effects on the cardiovascular system. In confirmation to the above current evidence suggests that the low levels of testosterone could be associated with an increased CVD risk and with an augmentation of morbidity and mortality in males. In the present article, we present 2 cases of men with CVD and metastatic prostate cancer treated with bilateral orchiectomy who died of acute stroke during the perioperational period. The possible association of androgen deprivation with cardiovascular disease progression and the consequent risk of stroke are briefly discussed.

Written by: 
Stamatiou K, Stamatopoulou E, Christopoulos G.   Are you the author? 
General Hospital "TZANEIO", Piraeus, Greece.

Reference: Aging Dis. 2013 Oct 7;4(6):381-4. 
doi: 10.14336/AD.2013.0400381

PubMed Abstract
PMID: 24307970

UroToday.com Prostate Cancer Section

 

VascodaGama's picture
VascodaGama
Posts: 1567
Joined: Nov 2010

Tony

I do not know what may be the best to you.

In a previous post you said you trust your oncologist in Bangkok so I think that you should follow his counselling. You have surfer too much already with the treatments of hormonal manipulations. You need to try something else that you feel confidence in.
http://csn.cancer.org/node/265529

At your age of 83 and with the problems you have described like loss of muscles, heart problems and diabetes, you may be better off the medications you have taken.
I wonder if you have metastases to bone confirmed. In some cases, these exist but the patient has no symptoms. They diagnose these through bone scans.

Your Gleason score of 7 is for intermediate risk for metastases and the increase in PSA may indicate that the cancer is growing but one does not know if it is spreading or making one bigger tumour. It is impossible to me to judge the veracity of your PSA level or think about any diagnose due to the sudden increase. I would retest the PSA in a different laboratory if in doubt of the previous results. The values should not vary much if done correctly. I have seen guys posting levels of PSA much higher on the hundreds and doing well.

Probably a trip to Penang will make you good. Recalling memories from your old times will make you happy and those tees of Dr. Teo may not harm you if taken in moderation, but those may not do nothing to the cancer in special too. You do understand that any “magical tee” would be world famous if it in fact provided cure to cancer. We all would be flying to Penang.

The important here is what you believe in and makes you comfortable with. You need to give more importance to quality living and accept something that may be impossible to get.

I wish I could give you an answer to your next step.

Best wishes.

VGama

tonybuxton
Posts: 78
Joined: May 2012

Thanks VG for your very useful comments.  I  am beggining to have second thoughts about orchiectomy. I am seeing my radiologist in Bangkok again next month for a further talk..He did not actually advise orchictomy but suggested that if I really wanted it done that I should do it at my local government Hospital because his hospital charges a lot and would insist on an MRI and bone scan.  He did go on to say that since I had co-morbidities I would most likely not die of Pca. (I have COPD , dabetes and Heart problems)

I am thinking of seeing the urologist that did my TURP and get an opinion from him too. He does not charge me for consultations! He is now teaching medical students.

I am wondering would it not be better to wait until I have some symptoms before orchictomy?  Anyway I think that I will put it off for a while and not rush into it.

best wishes

Tony

richardlvance
Posts: 10
Joined: Aug 2010

If you are going the Lupron route the Casodex is only needed for about two weeks.

When you get a Lupron shot the PSA does a spike, big rise, followed by a rapid reduction

to levels below physical castration. They give the Casodex to block the

testosterone and DHT from entering the cancer cells during the spike.

After the Lupron shot they like to keep you on Casodex also if its tolerated.

So if you can hang in there two weeks then get the Lupron shot you'll recover

from the Casodex. The you have the Lupron side effects to contend with Frown.

 

I'm on Casodex and have only dry skin flaking off my forehead.

I took a pass on the Lupron and POd some doctors.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network